Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/11317
Title: Risk factors for sedation-related events during procedural sedation in the emergency department.
Authors: Taylor, David McD;Bell, Anthony;Holdgate, Anna;MacBean, Catherine E;Huynh, Truc;Thom, Ogilvie;Augello, Michael;Millar, Robert;Day, Robert;Williams, Aled;Ritchie, Peter;Pasco, John
Affiliation: Austin Hospital, Melbourne, Victoria, Australia. david.taylor@austin.org.au
Issue Date: 17-May-2011
Citation: Emergency Medicine Australasia : Ema 2011; 23(4): 466-73
Abstract: To determine the nature, incidence and risk factors for sedation-related events during ED procedural sedation, with particular focus on the drugs administered.Eleven Australian EDs enrolled consecutive adult and paediatric patients between January 2006 and December 2008. Patients were included if a sedative drug was administered for an ED procedure. Data collection was prospective and employed a specifically designed form. Multivariate logistic regression was employed to determine risk factors for sedation-related events.Two thousand, six hundred and twenty-three patients were enrolled (60.3% male, mean age 39.2 years). Reductions of fracture/dislocations of shoulders, wrists and ankles were most common. Four hundred and sixty-one (17.6%) cases experienced at least one airway event that required intervention. Airway obstruction, hypoventilation and desaturation occurred in 12.7%, 6.4% and 3.7% of all patients, respectively. Two thousand, one hundred and forty-six cases had complete datasets for further analyses. Increasing age and level of sedation, pre-medication with fentanyl, and sedation with propofol, midazolam or fentanyl were risk factors for an airway event (P < 0.05). Ketamine was a protective factor. Hypotension (systolic pressure <80 mmHg) occurred in 34 (1.6%) cases with midazolam being a significant risk factor (P < 0.001). Vomiting also occurred in 34 (1.6%) cases, 12 of whom required an intervention. One patient aspirated. Vomiting occurred after administration of all drugs but was not associated with fasting status. Other events were rare.Sedation-related events, especially airway events, are common but very rarely have an adverse outcome. Elderly patients, deeply sedated with short-acting agents, are at particular risk. The results will help tailor sedation to individual patients.
Internal ID Number: 21824314
URI: http://ahro.austin.org.au/austinjspui/handle/1/11317
DOI: 10.1111/j.1742-6723.2011.01419.x
URL: http://www.ncbi.nlm.nih.gov/pubmed/21824314
Type: Journal Article
Subjects: Adult
Age Factors
Australia.epidemiology
Conscious Sedation.adverse effects
Emergency Service, Hospital
Female
Humans
Hypnotics and Sedatives.adverse effects
Hypotension.chemically induced.epidemiology
Incidence
Male
Middle Aged
Multivariate Analysis
Respiration Disorders.chemically induced.epidemiology
Risk Factors
Vomiting.chemically induced.epidemiology
Young Adult
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.